Alert archive / Minnesota / Freezing Rain Advisories in 2015

Freezing Rain Advisory 2, NWS Twin Cities, MN

January 19, 20154 counties in Minnesota

NWS Twin Cities, MN issued this freezing rain advisory at Jan 19, 2015, 5:22 AM CST for 4 counties in Minnesota. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2015, 5:22 AM CST (11:22 UTC)
Expired
Jan 19, 2015, 8:00 AM CST
In force
3 hr
Issued by
NWS Twin Cities, MN

Counties Brown County, MN, Martin County, MN, Redwood County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 130 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2015-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2015-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WWUS43 KMPX 191122
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
522 AM CST MON JAN 19 2015

..LIGHT FREEZING RAIN AND SLICK ROADS EARLY THIS MORNING...

.AN AREA OF LIGHT FREEZING RAIN WILL CONTINUE MOVING ACROSS
SOUTHWEST MINNESOTA EARLY THIS MORNING. ICY ROAD CONDITIONS ARE
POSSIBLE NEAR AND WEST OF A LINE FROM VESTA...TO SLEEPY EYE...TO
ST.JAMES...TO FAIRMONT. THE RAIN WILL BE LIGHT AND ONLY LAST 1 TO
2 HOURS...HOWEVER...THIS WILL LIKELY BE ENOUGH TIME TO FORM A FINE
GLAZE OF ICE ON UNTREATED SURFACES. MOTORISTS SHOULD USE CAUTION
THIS MORNING.

MNZ073-074-082-091-191400-
/O.NEW.KMPX.ZR.Y.0002.150119T1122Z-150119T1400Z/
REDWOOD-BROWN-WATONWAN-MARTIN-
INCLUDING THE CITIES OF...REDWOOD FALLS...NEW ULM...ST. JAMES...
FAIRMONT
522 AM CST MON JAN 19 2015

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 8 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM CST THIS
MORNING. 

* TIMING...FREEZING RAIN BEFORE 8 AM CST.

* ICE ACCUMULATIONS...LIGHT COATING OF ICE.

* OTHER IMPACTS...SLICK ROADS AND SIDEWALKS EARLY THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$
1 follow-up statement
741 
WWUS43 KMPX 191405
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
805 AM CST MON JAN 19 2015

...FREEZING RAIN ADVISORY FOR PORTIONS OF SOUTHWEST MINNESOTA HAS
EXPIRED...

.THE AREA OF FREEZING RAIN OVER PORTIONS OF REDWOOD...BROWN...
WATONWAN AND MARTIN COUNTIES IN SOUTHWEST MINNESOTA HAS SHIFTED
OFF TO THE SOUTHEAST WITH NO FURTHER FREEZING RAIN EXPECTED. THERE
STILL MAY BE ICY SPOTS ON UNTREATED SURFACES...SO MOTORISTS ARE
URGED TO USE EXTRA CAUTION THIS MORNING.

MNZ073-074-082-091-191515-
/O.EXP.KMPX.ZR.Y.0002.000000T0000Z-150119T1400Z/
REDWOOD-BROWN-WATONWAN-MARTIN-
INCLUDING THE CITIES OF...REDWOOD FALLS...NEW ULM...ST. JAMES...
FAIRMONT
805 AM CST MON JAN 19 2015

...FREEZING RAIN ADVISORY HAS EXPIRED...

THE AREA OF FREEZING RAIN OVER PORTIONS OF REDWOOD...BROWN...
WATONWAN AND MARTIN COUNTIES IN SOUTHWEST MINNESOTA HAS SHIFTED
OFF TO THE SOUTHEAST WITH NO FURTHER FREEZING RAIN EXPECTED. THERE
STILL MAY BE ICY SPOTS ON UNTREATED SURFACES...SO MOTORISTS ARE
URGED TO USE EXTRA CAUTION THIS MORNING.

$$

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this freezing rain advisory went out at Jan 19, 4:29 AM CST, 53 minutes earlier.

Area forecast discussion, Jan 19, 4:29 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
429 AM CST MON JAN 19 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 428 AM CST MON JAN 19 2015

WE EXPECT A BRIEF PERIOD OF LIGHT PRECIPITATION TODAY...ALONG WITH
CONTINUED MILD TEMPERATURES AND RELATIVELY LIGHT WINDS. THE
PRECIPITATION TODAY WILL LIKELY BE A LIGHT RAIN/SNOW MIX. THE
FORECAST AREA CURRENTLY FINDS ITSELF THIS MORNING OUT AHEAD OF A
WARM FRONT/OCCLUDED FRONT THAT WILL MOVE THROUGH TODAY. THE LIGHT
PRECIP SHOWING UP ON SURROUNDING RADARS NEAR THE MN/SD BORDER THIS
MORNING IS JUST AHEAD OF THIS FRONT. WESTERN MN HAS SEEN 1-3MB MSLP
FALLS IN THE PAST FEW HOURS INDICATING THE SURFACE LOW IN THE
NORTHERN PLAINS IS STARTING TO DROP SOUTHEAST. A BROKEN BAND OF
PRECIP SHOULD MOVE THROUGH THE FORECAST AREA THIS MORNING AND EARLY
AFTERNOON. THE PRECIP WILL BE LIGHT...SOMEWHAT SCATTERED IN COVERAGE
AND ONLY LAST 1-2 HOURS IN ANY SINGLE LOCATION. WE TRIED TO FOLLOW A
BLEND OF THE NAM_DNG/HRRR/RAP/SREF FOR THE APPROXIMATE TIMING AND
LOCATION OF PRECIP TODAY. THE DOMINATE PRECIP TYPE IN SD HAS BEEN
FREEZING RAIN...WHICH IS ALSO POSSIBLE IN WEST CENTRAL MN THROUGH
ABOUT SUNRISE. THE FORECAST SOUNDINGS THE FARTHER EAST YOU GO TODAY
SUGGEST MORE LIGHT SNOW. THAT BEING SAID...SOUTH CENTRAL MN WILL
NEED TO BE ON THE LOOKOUT FOR LIGHT FREEZING RAIN MID-TO-LATE
MORNING. EVENTUALLY SURFACE TEMPS WILL WARM ABOVE FREEZING ACROSS
NEARLY ALL OF SOUTHERN AND CENTRAL MN LATE THIS MORNING...BUT THE
PRECIP WILL LIKELY HAVE ENDED BY THEN. THE HOURLY TIMING OF THE
PRECIP WILL UNDOUBTEDLY BE SLIGHTLY OFF TODAY /HOPEFULLY WITHIN 1-2
HOURS THOUGH/...BUT WE THOUGHT IT WAS BETTER TO GO FOR MORE
PRECISION RATHER THAN HANGING ONTO HOURS OF CHANCE POPS. AS
MENTIONED ABOVE...IN REALITY THE PRECIP ON THE LEADING EDGE OF THIS
ADVANCING WARM SECTOR WILL BE BRIEF. THERE WILL BE A LULL IN WHAT WE
SEE ON RADAR ACROSS MUCH OF MN THIS EVENING. THE TRACK OF THE
SURFACE LOW WILL KEEP MOST OF THE PRECIP CONFINED TO WEST CENTRAL MN
AND NORTHERN MN.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 428 AM CST MON JAN 19 2015

CONFIDENCE IS INCREASING IN LIGHT SNOW TUESDAY AND TUESDAY NIGHT.
PERIODIC CHANCES FOR SNOW SHOWERS CONTINUE THROUGH THE REST OF THE
WEEK.

FORECAST SOUNDINGS CONTINUE TO SHOW LIGHT SNOW...ESPECIALLY ALONG
THE MINNESOTA RIVER VALLEY TUESDAY AND TUESDAY NIGHT AS AN INVERTED
TROUGH SETS UP ACROSS THE REGION. INTERESTINGLY WINDS ARE VERY LIGHT
FROM THE SURFACE UP TO 300MB...WITH THE MSP FORECAST SOUNDING
SHOWING LESS THAN 10KTS THROUGHOUT THIS LAYER...WHICH IS MORE
REPRESENTATIVE OF LATE AUGUST THAN LATE JANUARY. AS A RESULT
INCREASED POPS DURING THIS TIME PERIOD...WITH SNOW AS THE PRECIP
TYPE.

ASIDE FROM THAT...DID NOT MAKE SIGNIFICANT CHANGES TO THE FORECAST
SINCE IT CONTINUES TO BE DEFINED BY NORTHWEST FLOW AND REPEATED
CHANCES FOR SNOW SHOWERS. EXPECT MORE CLOUDS THAN SUN...AND NEAR TO
SLIGHTLY ABOVE NORMAL TEMPERATURES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1156 PM CST SUN JAN 18 2015

VFR CONDITIONS AT THE TAF SITES...BUT SOME MVFR FOG HAS DEVELOPED
AT A FEW SURROUNDING AIRPORTS. THINK THE FOG WILL BE RATHER PATCHY
AND WILL DEPEND HEAVILY ON WHERE BREAKS IN MID LEVEL CLOUD COVER
WILL DEVELOP/PERSIST. CANNOT RULE OUT SUCH OCCURRENCE AT ANY OF
THE TAF SITES...BUT THE PROBABILITY IS LOW. MODELS ARE RATHER
PESSIMISTIC WITH MVFR CIG DEVELOPMENT OVERNIGHT BUT THERE ARE VERY
FEW INDICATIONS OF THIS ACTUALLY HAPPENING SO LEFT THE POTENTIAL
OUT OF THE FORECAST. VFR CONDITIONS ARE LIKELY TO PERSIST UNTIL A
CLIPPER SYSTEM ARRIVES LATE MONDAY...BRINGING SOME FZDZ OR SNOW TO
WESTERN MN WITH MVFR CIGS ELSEWHERE.

KMSP...VFR LIKELY TO PERSIST THROUGH MUCH OF MONDAY...THEN MVFR
CIGS INTO MONDAY NIGHT.

/OUTLOOK FOR KMSP/
TUE...MAINLY VFR WITH MVFR CIGS/SN POSSIBLE. WIND NW AT 5-10 KTS.
WED...MVFR CIGS LIKELY WITH -SN POSSIBLE. WIND NW 5-10 KTS.
THU...MAINLY VFR WITH MVFR CIGS POSSIBLE. WIND W 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...CLF
LONG TERM...JRB
AVIATION...BORGHOFF
Hazardous weather outlook, Jan 19, 3:47 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
347 AM CST MON JAN 19 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
347 AM CST MON JAN 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW ROUNDS OF LIGHT SNOW SHOWERS WITH UP TO AT AN INCH OF
ACCUMULATION WILL MOVE ACROSS THE REGION THIS WEEK...BUT NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JRB

In the hours before

Special weather statement, Jan 19, 3:26 AM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
326 AM CST MON JAN 19 2015

MNZ047-054>056-064-065-073-074-191230-
STEVENS-LAC QUI PARLE-SWIFT-CHIPPEWA-YELLOW MEDICINE-RENVILLE-
REDWOOD-BROWN-
INCLUDING THE CITIES OF...MORRIS...MADISON...BENSON...
MONTEVIDEO...GRANITE FALLS...OLIVIA...REDWOOD FALLS...NEW ULM
326 AM CST MON JAN 19 2015

LIGHT RAIN SHOWERS AND SPRINKLES WILL DRIFT ACROSS WESTERN
MINNESOTA THIS MORNING. WITH TEMPERATURES BELOW FREEZING...SOME
LIGHT ICE ACCUMULATION IS POSSIBLE. USE CAUTION WHILE TRAVELING
THROUGH THE AREA THIS MORNING.

Nearby

Freezing Rain Advisories in Minnesota, 2015Every freezing rain advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.